Hail, Jefferson
- When
- August 26, 7:20 AM CST
- Where
- Jefferson County, 2.61 mi NE of Endicott
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.110, -97.070
Severe thunderstorms moved through southeast Nebraska during the early morning hours on Monday, August 26. Up to golf ball size hail occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe thunderstorms moved through southeast Nebraska during the early morning hours on Monday, August 26. Up to golf ball size hail occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 26, 5:43 AM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 643 AM CDT Mon Aug 26 2019 .UPDATE... Issued at 420 AM CDT Mon Aug 26 2019 Vigorous storms have developed over the past hour northwest of Broken Bow, apparently due to the impingement of the nocturnal low-level jet on an outflow boundary trailing a band of showers moving into northeast NE. This recent development is occurring within the axis of higher low-level moisture content (as alluded to below), so it remains to be seen how the storms behave as they shift east of the instability axis. Nonetheless, a plausible scenario is that the diurnal veering of the low-level jet could maintain an elevated feed of moisture into the evolving thunderstorm complex as it advances into southeast NE this morning. And while instability will not be robust, it may be sufficient (especially given a strengthening deep-layer wind field) to support an isolated severe weather threat in the form of locally damaging winds and hail. && .SHORT TERM...(Today through Wednesday) Issued at 255 AM CDT Mon Aug 26 2019 Mosaic radar as of 2 AM depicted a loosely organized MCS stretching from the vicinity of a mid-level vorticity maximum over central SD into central NE. The presence of the vorticity lobe, the exit region of an upper-level jet streak nosing through SD and NE, and an advancing cold front are all mechanisms which should sustain a subset of the ongoing storms through our area this morning into afternoon. However, the influence of residual surface ridging from the Great Lakes into mid MO Valley has displaced the axis of highest boundary-layer moisture to our south and west with a progressively more stable environment with eastward extent. As such, it's seems probable that the MCS will continue to weaken as it moves through our area this morning. Nonetheless, locally gusty winds and brief periods of heavy rain are possible. Showers could linger across portions of northeast NE into west- central IA into mid afternoon with some potential for storm intensification near the KS and MO borders as the cold front encounters an increasingly unstable air mass. However, it appears that the primary severe weather threat will materialize to the south of our area later today. Lingering clouds and areas of precipitation should hold afternoon temperatures in the 70s. Tonight into Wednesday, an intense deep-layer cyclone will evolve over Ontario, supporting the slow movement of a surface ridge through the mid MO Valley. On the western flank of the cyclone, a vorticity lobe will pivot southeast through our area on Tuesday afternoon, contributing to increasing clouds and perhaps a few sprinkles. Mild conditions will continue with high temperatures generally in the mid to upper 70s on Tuesday and Wednesday. .LONG TERM...(Wednesday night through Sunday) Issued at 255 AM CDT Mon Aug 26 2019 By Thursday, the Ontario/Great Lakes low is forecast to lift northeast in response to an upstream perturbation moving into the upper MS Valley. In the low levels, a cold front will advance south through the northern Plains toward the area. A warmer low- level air mass is expected to develop ahead of the front, supporting highs on Thursday in the 80s to around 90. Current indications are that the front will move through our area Thursday night before stalling across KS and MO on Friday into the weekend. The presence of that boundary will contribute to a chance of showers and thunderstorms from Thursday night into Saturday. Afternoon temperatures will fall back into the 70s on Friday into the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 643 AM CDT Mon Aug 26 2019 Immediate concern for especially KLNK TAF is cluster of thunderstorms moving into southeast Nebraska. Storms being fed by ample thetae advection and focused isentropic lift 305-310K. Most intense line of storm likely will move just south of KLNK, with slight backing of flow at 1K AGL noted on regional VWP. Based on latest runs of CAM, storms will impact KLNK through mid- morning. Threat of convection also exists for KOFK and KOMA, with possibility of TSRA visibilities reducing into IFR/MVFR. Variable wind gusts of 40 mph are possible with stronger storms, but may not affect the TAF sites per se. In wake of thunderstorm threat, IFR and MVFR ceilings will persist with periodic showers, as disturbance traveres base of large scale trough. Large scale subsidence is expected to lead to improving ceilings by early-afternoon, with VFR conditions by 21z-00z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && UPDATE...Mead SHORT TERM...Mead LONG TERM...Mead AVIATION...Fortin
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 459 AM CDT Mon Aug 26 2019 IAZ043-055-056-069-080-091-NEZ015>018-030>034-042>045-050>053-065- 066-078-088>090-092-270000- Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Thurston- Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte- Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward- Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee- 459 AM CDT Mon Aug 26 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Showers and thunderstorms will move through the area this morning into mid afternoon. The greatest risk for a few strong storms will be generally before noon, and along and south of an Albion to Columbus to Sidney, IA line. The strongest storms will be capable of wind gusts of 50 to 60 mph, hail approaching one inch in diameter, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return to the forecast from Thursday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed today. IAZ079-090-NEZ011-012-067-068-091-093-270000- Mills-Fremont-Knox-Cedar-Cass-Otoe-Nemaha-Richardson- 459 AM CDT Mon Aug 26 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Showers and thunderstorms will move through the area this morning into mid afternoon. The greatest risk for a few strong storms will be generally before noon, and along and south of an Albion to Columbus to Sidney, IA line. The strongest storms will be capable of wind gusts of 50 to 60 mph, hail approaching one inch in diameter, and locally heavy rainfall. Minor flooding will continue on the Missouri River above Lewis and Clark Lake and from around Plattsmouth downstream past Rulo. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return to the forecast from Thursday night into Saturday. Minor flooding will continue on the Missouri River above Lewis and Clark Lake and from Plattsmouth downstream into Missouri. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed today.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 601 AM CDT Mon Aug 26 2019 NEZ088-261130- Jefferson NE- 601 AM CDT Mon Aug 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON COUNTY UNTIL 630 AM CDT... At 601 AM CDT, Doppler radar was tracking a strong thunderstorm over Alexandria, or 31 miles northeast of Belleville, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Fairbury, Daykin, Jansen, Rock Creek Station State Historical Park, Crystal Springs Campground and Alexandria State Recreation Area. LAT...LON 4013 9737 4032 9736 4035 9711 4011 9706 TIME...MOT...LOC 1101Z 265DEG 26KT 4024 9736 MEAD
Special Weather Statement National Weather Service Omaha/Valley Nebraska 718 AM CDT Mon Aug 26 2019 NEZ050-065-261245- Seward NE-Butler NE- 718 AM CDT Mon Aug 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD AND SOUTHWESTERN BUTLER COUNTIES UNTIL 745 AM CDT... At 718 AM CDT, Doppler radar was tracking a strong thunderstorm over Gresham, or 15 miles northeast of York, moving east at 45 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Seward, Utica, Staplehurst, Bee, Ulysses, Surprise and Tamora. LAT...LON 4117 9704 4089 9704 4090 9737 4116 9737 TIME...MOT...LOC 1218Z 276DEG 40KT 4103 9739 MEAD
Special Weather Statement National Weather Service Omaha/Valley Nebraska 726 AM CDT Mon Aug 26 2019 NEZ065-078-261300- Seward NE-Saline NE- 726 AM CDT Mon Aug 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND NORTHERN SALINE COUNTIES UNTIL 800 AM CDT... At 726 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles southwest of Staplehurst to 4 miles west of Friend. Movement was east at 50 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Crete, Milford, Friend, Utica, Dorchester, Beaver Crossing, Pleasant Dale, Goehner, Cordova, Walnut Creek Recreation Area, Blue River State Recreation Area and Tamora. This includes Interstate 80 in Nebraska between mile markers 366 and 388. LAT...LON 4056 9737 4090 9736 4089 9692 4056 9692 TIME...MOT...LOC 1226Z 268DEG 55KT 4090 9722 4065 9736 MEAD
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
745 AM CDT Mon Aug 26 2019
NEZ078-088-261330-
Jefferson NE-Saline NE-
745 AM CDT Mon Aug 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND SALINE COUNTIES
UNTIL 830 AM CDT...
At 744 AM CDT, Doppler radar was tracking an area of strong
thunderstorms over Ohiowa, or 30 miles south of York, moving
southeast at 45 mph.
Penny size hail and wind gusts to around 50 mph will be possible
with this storm.
Locations impacted include...
Fairbury, Wilber, Friend, De Witt, Plymouth, Diller, Western, Daykin,
Endicott, Jansen, Tobias, Swanton, Reynolds, Steele City, Harbine,
Swan Creek Reservoir Number 2, Swan Creek Wildlife Management Area,
Alexandria State Recreation Area, 11 Miles West Of Wilber and Crystal
Springs Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4004 9737 4067 9737 4058 9692 4000 9692
4000 9706
TIME...MOT...LOC 1244Z 296DEG 39KT 4044 9744
MILLERThe Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 13:18 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851336, 851337, 851338, 851339.